Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 180, NWS Midland/Odessa, TX

October 8, 2018Brewster County, Pecos County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 8, 2018, 9:49 PM CDT for Brewster County, Pecos County, Texas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 8, 2018, 9:49 PM CDT (02:49 UTC)
Expired
Oct 8, 2018, 10:30 PM CDT
In force
41 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Brewster County, TX, Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 217 km from the middle of the area, began a volume at 02:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 8, 5:48 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Del Rio, TX (KDLF), launched 00:00Z, 2.8 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2018-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1458 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2018-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1458 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1090 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted.

850 
WUUS54 KMAF 090249
SVRMAF
TXC043-371-090330-
/O.NEW.KMAF.SV.W.0180.181009T0249Z-181009T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
949 PM CDT MON OCT 8 2018

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  South central Pecos County in southwestern Texas...
  Central Brewster County in southwestern Texas...

* Until 1030 PM CDT.

* At 948 PM CDT, a severe thunderstorm was located 22 miles southeast
  of Marathon, or 35 miles west of Sanderson, moving northeast at 25
  mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will remain over mainly rural areas of
  south central Pecos and central Brewster Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2994 10315 3044 10279 3028 10256 3011 10257
      2980 10299
TIME...MOT...LOC 0248Z 220DEG 21KT 2999 10297 

HAIL...1.00IN
WIND...<50MPH
 
$$

33
2 follow-up statements
658 
WWUS54 KMAF 090302
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
1002 PM CDT MON OCT 8 2018

TXC043-371-090330-
/O.CON.KMAF.SV.W.0180.000000T0000Z-181009T0330Z/
Pecos TX-Brewster TX-
1002 PM CDT MON OCT 8 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR SOUTH CENTRAL PECOS AND NORTHEASTERN BREWSTER COUNTIES...

At 1002 PM CDT, a severe thunderstorm was located 25 miles southeast
of Marathon, or 30 miles west of Sanderson, moving northeast at 25
mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe thunderstorm will remain over mainly rural areas of south
central Pecos and northeastern Brewster Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3008 10304 3044 10279 3028 10256 3011 10257
      2989 10286
TIME...MOT...LOC 0302Z 223DEG 20KT 3001 10289 

HAIL...1.00IN
WIND...<50MPH
 
$$

10
969 
WWUS54 KMAF 090324
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
1024 PM CDT MON OCT 8 2018

TXC043-371-090333-
/O.EXP.KMAF.SV.W.0180.000000T0000Z-181009T0330Z/
Pecos TX-Brewster TX-
1024 PM CDT MON OCT 8 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL PECOS AND
NORTHEASTERN BREWSTER COUNTIES WILL EXPIRE AT 1030 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
southwestern Texas.

LAT...LON 3008 10304 3044 10279 3028 10256 3011 10257
      2989 10286
TIME...MOT...LOC 0323Z 220DEG 21KT 3010 10280 

$$

10

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 8, 6:04 PM CDT, 3 hours 45 minutes earlier.

Area forecast discussion, Oct 8, 6:04 PM CDT, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
604 PM CDT Mon Oct 8 2018

.UPDATE...
See public discussion below.

&&

.DISCUSSION...
Have updated the zones to include Severe Thunderstorm Watch #400
until 1 am CDT Tuesday for portions of the central and eastern
Permian Basin.

&&

.PREV DISCUSSION... /issued 551 PM CDT Mon Oct 8 2018/

DISCUSSION...

See 00Z Aviation Discussion below.

AVIATION...

Sfc flow will back overnight as the upper trough finally moves
thru West Texas/SE NM, accompanied by a last line of convection.
Models remain in disagreement on placement/timing, but judging
from WV movement of the trough, bulk of convection should be in
the06-10Z time range. Forecast sounding suggest cigs will stay
VFR except KMAF, which should be MVFR. However, vsby in direct
convection could drop to LIFR. Skies scour out behind the trough
after 12Z.

PREV DISCUSSION... /issued 149 PM CDT Mon Oct 8 2018/

DISCUSSION...
Upper trough centered near the 4 Corners region this morning moving
east into CO and NM tonight. The leading edge of this trough will
swing onto the plains Wednesday as a secondary surge dives down
out of the NW to reinforce it. By early Thursday the next upper
trough moves down across CA developing into a closed low off the
coast by Friday moving down to Baja over the weekend. Will have to
also watch Pacific Hurricane Sergio coming across Mexico on
Friday.

Had some morning showers around the area with the first round of
storms moving across the Central Permian Basin by midday.  May get a
couple bands of storms before main/heaviest rainfall moves through
tonight as the upper trough swings across.  Have raised pops
tonight to the 70 to 90 percent range for most locations.

Model qpf starts the rain tonight out west over Eddy and Culberson
in the 03-06z time and develops it into a line of storms that moves
across the Western Permian Basin and the Trans Pecos by 09z and into
the Central Permian Basin by 12z.  The Flash FLood Watch remains in
effect through tonight for the Permian Basin... portions of SE NM...
as well as the Trans Pecos.  Have added Loving... Ward... and
Brewster to the watch.  After tonight the rain chances will shift
east Tuesday... could need the watch extended into tomorrow for the
eastern CWA.  Wednesday looks to be the lull day before pops begin
to return on Thursday and increase through next weekend as remains
of Sergio move up into the SW.  Have thunderstorms each day in the
extended forecast.

Expect cooler temps the next few days with highs generally in the
70s with 80s along the Rio Grande.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     59  76  51  74 /  90  60  10  10
Carlsbad                       53  74  46  76 /  80  10   0   0
Dryden                         66  82  56  83 /  80  40  10   0
Fort Stockton                  57  76  51  78 /  80  30  10   0
Guadalupe Pass                 48  67  47  70 /  80  10   0   0
Hobbs                          51  72  45  74 /  80  20  10   0
Marfa                          47  70  40  75 /  80  20   0   0
Midland Intl Airport           58  75  51  75 /  90  40  10  10
Odessa                         58  75  51  75 /  90  30  10   0
Wink                           55  76  50  77 /  80  20  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Flash Flood Watch through late tonight for Central Lea County-
     Northern Lea County-Southern Lea County.

TX...Flash Flood Watch through Tuesday morning for Andrews-Big Bend
     Area-Borden-Crane-Dawson-Ector-Gaines-Glasscock-Howard-
     Loving-Martin-Midland-Mitchell-Pecos-Reagan-Scurry-Terrell-
     Upton-Ward-Winkler.

&&

44/80/44
Hazardous weather outlook, Oct 8, 1:59 PM CDT, 7 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
159 PM CDT Mon Oct 8 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-091900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
159 PM CDT Mon Oct 8 2018 /1259 PM MDT Mon Oct 8 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms are expected across much of the region, with
coverage increasing this evening and overnight. Damaging winds and
large hail are the primary threats, and an isolated tornado or two
cannot be ruled out. There is potential for widespread damaging winds
overnight as a line of storms moves eastward across the area.

Heavy rain will accompany storms that develop, with cell training
likely tonight. Thus, the Flash Flood Watch remains in effect for the
Permian Basin, Lower Trans Pecos, Big Bend Area, and Lea county.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Oct 8, 9:07 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
907 PM CDT MON OCT 8 2018

TXZ082-090245-
Terrell TX-
907 PM CDT MON OCT 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TERRELL COUNTY UNTIL
945 PM CDT...

At 906 PM CDT, Doppler radar was tracking a strong thunderstorm 17
miles northeast of Dryden, moving northeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Open country of southeastern Terrell County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
southwestern Texas.

LAT...LON 2987 10200 3000 10225 3023 10208 3029 10198
      3028 10176 2981 10176
TIME...MOT...LOC 0206Z 236DEG 49KT 3010 10183

12
Local storm report, Oct 8, 9:26 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
926 PM CDT MON OCT 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0923 PM     FLASH FLOOD      3 S BIG SPRING          32.21N 101.48W
10/08/2018                   Howard             TX   LAW ENFORCEMENT

            RANCH ROAD 33 CLOSED OFF OF HWY 87 DUE TO FLOODING.

&&

SCOTT.KLEEBAUER
Local storm report, Oct 8, 9:37 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
937 PM CDT MON OCT 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0937 PM     FLASH FLOOD      10 S BIG SPRING         32.11N 101.48W
10/08/2018                   Howard             TX   TRAINED SPOTTER

            FLOODING ALONG RANCH RD 33 NEAR US 87 AT THE
            HOWARD-GLASSCOCK LINE. CAR STRANDED IN FLOOD WATERS.

&&

SCOTT.KLEEBAUER
Special weather statement, Oct 8, 9:46 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
946 PM CDT MON OCT 8 2018

TXZ082-090300-
Terrell TX-
946 PM CDT MON OCT 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PECOS AND NORTHEASTERN
TERRELL COUNTIES UNTIL 1000 PM CDT...

At 944 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles south of the Terrell County Gas Plant, or 28 miles south of
Sheffield, moving northeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Terrell County Gas Plant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
southwestern Texas.

LAT...LON 3052 10168 3047 10169 3046 10170 3047 10173
      3044 10172 3042 10174 3040 10170 3037 10168
      3035 10170 3033 10174 3029 10176 3030 10199
      3066 10187 3066 10182 3062 10166 3059 10166
      3055 10165
TIME...MOT...LOC 0244Z 236DEG 49KT 3036 10184

12
Local storm report, Oct 8, 9:48 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
948 PM CDT MON OCT 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0948 PM     HAIL             12 E BALMORHEA          30.98N 103.54W
10/08/2018  M1.00 INCH       Reeves             TX   EMERGENCY MNGR

            LOCATED ALONG 1-10 AT MM243

&&

SCOTT.KLEEBAUER
Special weather statement, Oct 8, 9:48 PM CDT, 1 minute before
Special Weather Statement
National Weather Service Midland/Odessa TX
948 PM CDT MON OCT 8 2018

TXZ082-090315-
Terrell TX-
948 PM CDT MON OCT 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL TERRELL COUNTY UNTIL
1015 PM CDT...

At 947 PM CDT, Doppler radar was tracking another strong thunderstorm
13 miles south of Terrell County Gas Plant, or 15 miles northeast of
Dryden, moving northeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central
Terrell County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
southwestern Texas.

LAT...LON 3000 10179 3014 10205 3030 10199 3029 10176
      3005 10176
TIME...MOT...LOC 0247Z 236DEG 49KT 3018 10191

12

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 7:16 PM CDTFlash Flood WarningMAFCrane, Midland, Pecos, Upton3 hr
Oct 8, 7:28 PM CDTFlash Flood WarningMAFHoward, Mitchell, Scurry3 hr
Oct 8, 7:42 PM CDTSpecial Weather StatementMAFTerrell33 min
Oct 8, 7:47 PM CDTSpecial Weather StatementMAFUpton28 min
Oct 8, 8:07 PM CDTSpecial Weather StatementMAFBrewster23 min
Oct 8, 8:08 PM CDTSpecial Weather StatementMAFBrewster22 min
Oct 8, 8:12 PM CDTSpecial Weather StatementMAFTerrell48 min
Oct 8, 8:17 PM CDTSpecial Weather StatementMAFTerrell43 min
Oct 8, 8:20 PM CDTSpecial Weather StatementMAF25 min
Oct 8, 8:25 PM CDTSpecial Weather StatementMAFBrewster20 min
Oct 8, 8:39 PM CDTSpecial Weather StatementMAF51 min
Oct 8, 9:01 PM CDTSevere Thunderstorm WarningMAFPecos, Reeves44 min
Oct 8, 9:03 PM CDTFlash Flood WarningMAFTerrell3 hr
Oct 8, 9:07 PM CDTSpecial Weather StatementMAFTerrell38 min
Oct 8, 9:42 PM CDTFlash Flood WarningMAFGlasscock, Howard, Midland, Reagan3 hr
Oct 8, 9:43 PM CDTSevere Thunderstorm WarningMAFReeves, Ward32 min
Oct 8, 9:46 PM CDTSpecial Weather StatementMAFTerrell14 min
Oct 8, 9:48 PM CDTSpecial Weather StatementMAFTerrell27 min
Oct 8, 10:02 PM CDTSpecial Weather StatementMAFTerrell28 min
Oct 8, 10:22 PM CDTAreal Flood AdvisoryMAFCrane, Midland, Pecos, Reagan, Upton3 hr
Oct 8, 10:24 PM CDTAreal Flood AdvisoryMAFBrewster3 hr
Oct 8, 10:32 PM CDTSpecial Weather StatementMAFTerrell28 min
Oct 8, 10:33 PM CDTSpecial Weather StatementMAFTerrell27 min
Oct 8, 11:02 PM CDTSpecial Weather StatementMAFMidland28 min
Oct 8, 11:03 PM CDTSpecial Weather StatementMAFTerrell27 min
Oct 8, 11:05 PM CDTSpecial Weather StatementMAFBrewster25 min
Oct 8, 11:08 PM CDTSpecial Weather StatementMAFBrewster22 min
Oct 8, 11:09 PM CDTSpecial Weather StatementMAFBrewster21 min
Oct 8, 11:20 PM CDTAreal Flood AdvisoryMAFHoward, Martin, Midland3 hr
Oct 8, 11:44 PM CDTSpecial Weather StatementMAFTerrell31 min
Oct 8, 11:48 PM CDTAreal Flood AdvisoryMAFAndrews, Gaines3 hr
Oct 8, 11:51 PM CDTSpecial Weather StatementMAFGlasscock24 min
Oct 8, 11:58 PM CDTSpecial Weather StatementMAFBrewster32 min
Oct 9, 12:16 AM CDTSpecial Weather StatementMAFBrewster29 min
Oct 9, 12:17 AM CDTFlash Flood WarningMAFBorden, Howard3 hr
Oct 9, 12:42 AM CDTSpecial Weather StatementMAFMitchell, Scurry48 min
Oct 9, 12:46 AM CDTAreal Flood AdvisoryMAFHoward, Mitchell, Scurry3 hr
Oct 9, 12:49 AM CDTAreal Flood AdvisoryMAFGlasscock, Howard, Midland3 hr
Oct 9, 12:53 AM CDTSpecial Weather StatementMAFTerrell52 min
Oct 9, 12:55 AM CDTSpecial Weather StatementMAFCrockett50 min
Oct 9, 1:06 AM CDTAreal Flood AdvisoryMAFMitchell, Scurry3 hr
Oct 9, 1:14 AM CDTAreal Flood AdvisoryMAFScurry3 hr
Oct 9, 2:12 AM CDTAreal Flood AdvisoryMAFReagan4 hr
Oct 9, 2:26 AM CDTAreal Flood AdvisoryMAFMidland4 hr
Oct 9, 2:54 AM CDTSpecial Weather StatementMAFReagan36 min
Oct 9, 6:10 AM CDTAreal Flood WarningMAFGlasscock, Midland3 hr
Oct 9, 9:16 AM CDTAreal Flood WarningMAFGlasscock, Midland3 hr
Oct 9, 12:16 PM CDTAreal Flood AdvisoryMAFGlasscock, Midland3 hr
Oct 9, 3:01 PM CDTAreal Flood AdvisoryMAFGlasscock, Midland4 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.